Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 73, NWS Springfield, MO

May 13, 2022Howell County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 13, 2022, 6:45 PM CDT for Howell County, Shannon County, Texas County, Missouri. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2022, 6:45 PM CDT (23:45 UTC)
Expired
May 13, 2022, 7:30 PM CDT
In force
45 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howell County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 160 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:35 PM CDTHAIL 0.883 Ssw Mountain View, MOCITY EM. MOUNTAIN VIEW.
May 13, 7:39 PM CDTHAIL 13 Nw Peace Valley, MODELAYED REPORT. QUARTER SIZE HAIL. TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2337 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS53 KSGF 132345
SVRSGF
MOC091-203-215-140030-
/O.NEW.KSGF.SV.W.0073.220513T2345Z-220514T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
645 PM CDT Fri May 13 2022

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Western Shannon County in south central Missouri...
  Northeastern Howell County in south central Missouri...
  Southeastern Texas County in south central Missouri...

* Until 730 PM CDT.

* At 645 PM CDT, severe thunderstorms were located in a cluster 
  extending from 9 miles east of Raymondville to near Mountain View, 
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Current River State Park...       Ozark National Scenic
  Riverways...
  Mountain View...                  Birch Tree...
  Summersville...                   Montier...
  Teresita...                       Arroll...
  Eunice...                         Alley Spring...
  Hartshorn...                      Akers...
  Pine Crest...                     Peace Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9145 3689 9166 3688 9166 3687 9181
      3742 9180 3742 9142
TIME...MOT...LOC 2345Z 233DEG 16KT 3735 9166 3692 9168 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rothstein
1 follow-up statement
435 
WWUS53 KSGF 140013
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
713 PM CDT Fri May 13 2022

MOC091-203-215-140030-
/O.CON.KSGF.SV.W.0073.000000T0000Z-220514T0030Z/
Shannon MO-Howell MO-Texas MO-
713 PM CDT Fri May 13 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR WESTERN SHANNON...NORTHEASTERN HOWELL AND SOUTHEASTERN TEXAS
COUNTIES...

At 713 PM CDT, severe thunderstorms were located along a line
extending from near Summersville to near Mountain View, moving south
at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Current River State Park...       Ozark National Scenic Riverways...
Mountain View...                  Birch Tree...
Summersville...                   Montier...
Teresita...                       Arroll...
Eunice...                         Alley Spring...
Hartshorn...                      Pine Crest...
Peace Valley...                   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3689 9145 3689 9166 3688 9166 3687 9181
      3733 9180 3733 9143
TIME...MOT...LOC 0013Z 348DEG 5KT 3713 9165 3696 9180 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rothstein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:59 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, May 13, 2:59 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
259 PM CDT Fri May 13 2022

Key Messages:

1. Thunderstorm and severe weather chances this afternoon and
tonight.

2. Additional thunderstorm chances Saturday and Sunday.

3. Slightly cooler forecast than this past week.

4. Additional thunderstorm chances Tuesday through Thursday of
next week.

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri May 13 2022

Area of cumulus developing from Taney to Greene counties and up
towards the Lake of the Ozarks. This is the area latest WoFS
output is pinpointing for late afternoon convective initiation in
the 4 to 6 pm time frame. Have tried to highlight this with
increased area of pops in the mid to late afternoon. Looks like
there may be two distinct time frames for convection, with the
previously mentioned the first affecting areas of the eastern
Ozarks late this afternoon into the evening. The second develops
later in the evening and continues into the overnight hours over
the western CWA and across southern MO. Fairly weak shear out
there with surface based CAPES of 2000-4000 j/kg. Looking like
storm clusters with isolated hail to the size of quarters and wind
gusts up to 60 mph for the main strong/severe weather risk from
late afternoon into the late evening. The later evening convection
may still have a few strong cells, but the instability will be
weakening and shear doesn't appear change much. For flood
potential, widespread heavy rain and flooding is not expected over
the area, however if several thunderstorms can move across the
same area, a localized flood risk will be possible.

Lows tonight will remain mild in the low to mid 60s across the
area.

There may be some lingering convection around daybreak over
southern Missouri and the eastern Ozarks, however this should end
fairly quickly in the morning. We will see afternoon instability
increase over the area after clearing takes place behind any
remaining convection. Highs should top out in the low to mid 80s.
Not seeing any boundaries to focus convection on, but we will have
a chance of some isolated convection, but it should remain sub-
severe.

.LONG TERM...(Saturday Night through Friday)
Issued at 300 PM CDT Fri May 13 2022

An upper level shortwave will track across the upper Mississippi
valley region on Sunday with the upper flow over the area becoming
more northwesterly. This will aid a surface front in tracking
southeast into and through the area Sunday into Sunday night. The
atmosphere should become unstable out ahead of the cold front
which should start to move into our northern CWA during the
afternoon and through the remainder of the area during the
evening. 0-6km shear will be in the 30-40kt range with the
front/instability should be enough for some strong to severe
storms. Hail and wind will be the main severe weather risks. Like
with today's storms, a widespread flood risk is not likely, but
localized flooding may be realized if storms can track across the
same locations.

Behind this front, a drier air mass and cooler temperatures will
bring us the pick day of the week on Monday for any outdoor
activities. Highs generally in the mid to upper 70s with some
sunshine.

After the nice day Monday, flow becomes more zonal over the area
in a west-northwesterly configuration, bringing shortwave energy
into the area on a nearly daily basis through the end of the week.
This will bring a chance of showers and thunderstorms each day
across the area. Temperatures may be influenced by convection each
day, however highs generally in the 80s with lows in the 50s/60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1223 PM CDT Fri May 13 2022

May have a couple of rounds of convection from this afternoon
through tonight. Confidence with the scattered convection not real
high on exact locations, so have gone with vicinity in the TAFS
for the late afternoon into early evening and with vicinity and
prob30 group during the late evening through the overnight hours.
Outside of the convection, we are generally expecting VFR
conditions and light/variable winds. Within the convection, mostly
MVFR, but could briefly see IFR conditions develop. Some gusty
and chaotic wind directions may occur within the convection.

&&

.CLIMATE...
Issued at 300 AM CDT Wed May 11 2022

Here are the record highs for locations across the Ozarks Friday.

           13th
SGF      88/2018
JLN      90/1995
UNO      90/1984
VIH      89/1956

Here are the record Max Mins for the same locations.

           13th
SGF      66/1935
JLN      69/1962
UNO      69/1970
VIH      70/1970

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
CLIMATE...Hatch
Hazardous weather outlook, May 13, 3:18 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
318 PM CDT Fri May 13 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
318 PM CDT Fri May 13 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

  Scattered thunderstorms will be possible late this afternoon
  and evening, mainly east of the U.S. 60 corridor. Hail to the
  size of quarters and wind gusts up to 60 mph will be possible
  with the strongest storms.

  Additional thunderstorms will be possible later in the evening
  over west central Missouri into western Missouri and southeast
  Kansas.  These storms are expected to remain sub-severe

  If storms can move across the same locations, then a localized
  flood risk will be possible. Widespread flooding is not
  expected.

  Afternoon heat index values in the upper 80s to low 90s are
  expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Isolated showers and storms are possible Saturday and Saturday
  night however most locations will remain dry. Severe storms are
  not expected.

  Another round of showers and thunderstorms are expected to move
  into the area Sunday afternoon and evening. A few severe storms
  and minor flooding are also possible with this round.

Thunderstorms are possible Tuesday through Thursday of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not expected to be needed through
  tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, May 13, 4:40 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 ENE WILLOW SPRINGS    37.01N 91.94W
05/13/2022  E1.00 INCH       HOWELL             MO   LAW ENFORCEMENT

            LOCATION/TIME ESTIMATED BY RADAR. REPORTED
            VIA NWSCHAT.

&&

DSA
Local storm report, May 13, 5:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
532 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             2 ESE RAYMONDVILLE      37.32N 91.80W
05/13/2022  E1.00 INCH       TEXAS              MO   PUBLIC

            PICTURE RELAYED TO NWS VIA A STORM SPOTTER.
            TIME AND LOCATION ESTIMATED BY RADAR.

&&

DSA
Local storm report, May 13, 5:39 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT FRI MAY 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             3 ESE LICKING           37.49N 91.81W
05/13/2022  E1.00 INCH       TEXAS              MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

DSA
Special weather statement, May 13, 5:43 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
543 PM CDT Fri May 13 2022

MOZ097-106-132330-
Oregon MO-Howell MO-
543 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of east central Howell
and west central Oregon Counties through 630 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
West Plains, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Plains...                    Brandsville...
Rover...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 9190 3682 9184 3682 9158 3660 9159
TIME...MOT...LOC 2243Z 278DEG 10KT 3670 9179

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rothstein
Special weather statement, May 13, 5:59 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
559 PM CDT Fri May 13 2022

MOZ082-098-132330-
Texas MO-Shannon MO-
559 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northwestern Shannon
and southeastern Texas Counties through 630 PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm near
Raymondville, or 9 miles east of Houston, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Summersville...                   Raymondville...
Yukon...                          Hartshorn...
Arroll...                         Eunice...
Pine Crest...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3708 9171 3716 9182 3735 9191 3742 9164
      3714 9147
TIME...MOT...LOC 2257Z 253DEG 7KT 3728 9181

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Rothstein
Special weather statement, May 13, 6:02 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Springfield MO
602 PM CDT Fri May 13 2022

MOZ081-091-132330-
Webster MO-Laclede MO-
602 PM CDT Fri May 13 2022

...A strong thunderstorm will impact portions of northeastern Webster
and southwestern Laclede Counties through 630 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 9 miles northeast of Marshfield, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conway...                         Phillipsburg...
Rader...

This includes Interstate 44 between mile markers 106 and 109, and
between mile markers 112 and 113, and near mile marker 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3748 9289 3748 9285 3753 9285 3757 9271
      3747 9268 3742 9269 3739 9287
TIME...MOT...LOC 2302Z 253DEG 7KT 3746 9281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:34 PM CDTSevere Thunderstorm WarningSGFDent, Texas41 min
May 13, 4:39 PM CDTSevere Thunderstorm WarningSGFHowell, Texas51 min
May 13, 4:46 PM CDTSevere Thunderstorm WarningSGFPhelps, Pulaski44 min
May 13, 5:13 PM CDTSevere Thunderstorm WarningSGFShannon, Texas47 min
May 13, 5:31 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas44 min
May 13, 5:43 PM CDTSpecial Weather StatementSGFHowell47 min
May 13, 5:59 PM CDTSpecial Weather StatementSGFTexas31 min
May 13, 6:02 PM CDTSpecial Weather StatementSGFWebster28 min
May 13, 6:24 PM CDTAreal Flood AdvisorySGFPhelps, Pulaski, Texas4 hr
May 13, 6:28 PM CDTFlash Flood WarningSGFTexas4 hr
May 13, 6:54 PM CDTSevere Thunderstorm WarningSGFWright15 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.